Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Grand Forks, ND

July 6, 20124 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2012, 5:42 AM CDT for 4 counties in North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2012, 5:42 AM CDT (10:42 UTC)
Expired
Jul 6, 2012, 6:45 AM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3354 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS53 KFGF 061042
SVRFGF
NDC017-073-077-081-061145-
/O.NEW.KFGF.SV.W.0068.120706T1042Z-120706T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 AM CDT FRI JUL 6 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
  WESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 645 AM CDT

* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS LOCATED 3 MILES SOUTH OF CRETE...OR 53
  MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STIRUM...ENGLEVALE AND COGSWELL AROUND 550 AM CDT.
  FORMAN...HAVANA AND ELLIOTT AROUND 555 AM CDT.
  GWINNER AROUND 600 AM CDT.
  LISBON AND RUTLAND AROUND 605 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE CAYUGA...MILNOR...VENLO...LIDGERWOOD...WYNDMERE AND
HANKINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4593 9798 4604 9803 4605 9801 4627 9802
      4628 9804 4639 9805 4682 9726 4594 9669
TIME...MOT...LOC 1042Z 248DEG 39KT 4616 9792
WIND...HAIL 60MPH <.75IN

$$

ROGERS
2 follow-up statements
501 
WWUS53 KFGF 061122
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 AM CDT FRI JUL 6 2012

NDC017-073-077-081-061145-
/O.CON.KFGF.SV.W.0068.000000T0000Z-120706T1145Z/
CASS ND-RANSOM ND-SARGENT ND-RICHLAND ND-
622 AM CDT FRI JUL 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
RICHLAND...EASTERN SARGENT...EASTERN RANSOM AND SOUTH CENTRAL CASS
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 645 AM CDT...

AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED 3 MILES NORTH OF DE LAMERE...OR 34
MILES WEST OF WAHPETON...MOVING TO THE EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANKINSON...MANTADOR AND LEONARD AROUND 635 AM CDT.
  BARRIE AROUND 640 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BARNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4594 9767 4651 9783 4682 9726 4594 9669
TIME...MOT...LOC 1122Z 248DEG 39KT 4633 9726
WIND...HAIL 60MPH <.75IN

$$

ROGERS
274 
WWUS53 KFGF 061137
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 AM CDT FRI JUL 6 2012

NDC017-073-077-081-061147-
/O.EXP.KFGF.SV.W.0068.000000T0000Z-120706T1145Z/
CASS ND-RANSOM ND-SARGENT ND-RICHLAND ND-
637 AM CDT FRI JUL 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RICHLAND...EASTERN
SARGENT...EASTERN RANSOM AND SOUTH CENTRAL CASS COUNTIES IN SOUTHEAST
NORTH DAKOTA WILL EXPIRE AT 645 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4594 9767 4651 9783 4682 9726 4594 9669
TIME...MOT...LOC 1137Z 248DEG 39KT 4639 9704

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:09 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 3:09 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
309 AM CDT FRI JUL 6 2012

.SHORT TERM (TODAY-SUNDAY NIGHT)...MAIN CONCERNS WILL BE SEVERE
POTENTIAL AND RAINFALL AMOUNTS TODAY. 00Z MODELS IN DECENT
AGREEMENT WITH SYNOPTIC AND MESOSCALE FEATURES.

TODAY...UPPER WAVE WILL PROPAGATE THROUGH NORTHERN NORTH DAKOTA
AND THEN EASTWARD. MULTIPLE FORCING MECHANISMS WILL RESULT. AN
AREA OF STRONG 850MB WARM AIR ADVECTION WILL PROPAGATE ACROSS THE
SOUTHERN FA THIS MORNING...AND EXPECT AN AREA OF HEAVIER RAINFALL
AS PWATS APPROACH 2 INCHES. WILL MENTION LOCALLY HEAVY RAINFALL IN
THE FORECAST FOR THIS AREA (WITH 1-3 INCHES EXPECTED). IN
ADDITION...SLIGHTLY NEGATIVE SHOWALTER VALUES COMBINED WITH A
40-50 KNOT 700MB SPEED MAX COULD LEAD TO STRONGER WINDS GUSTS.
MCINTOSH IN SOUTH DAKOTA GUSTED TO 50 MPH AS THIS ACTIVITY MOVED
THROUGH...SO WILL NEED TO MONITOR AS IT APPROACHES THE FA.
FREEZING LEVELS ARE ABOVE 15 KFT...SO HAIL SHOULD NOT BE A WORRY.
TO THE NORTH...MID-LEVEL FRONTOGENESIS WILL PROVIDE SHOWERS WITH
EMBEDDED THUNDER. THERE IS STILL BANDING POTENTIAL WITH STRENGTH
OF FRONTOGENESIS...BUT ASSOCIATED SYNOPTIC FORCING APPEARS WEAK.
THINK MODELS ARE DOING A DECENT JOB WITH AREAL AVERAGE QPF
(0.50-1.50 INCHES). THESE FORCING MECHANISMS EXIT BY LATE
AFTERNOON. RAISED POPS TO 100 PERCENT ACROSS MUCH OF THE FA GIVEN
VERY HIGH CONFIDENCE OF MEASURABLE RAINFALL. THE LAST CONCERN WILL
BE SEVERE POTENTIAL THIS AFTERNOON ACROSS THE EXTREME SOUTHEAST
FA. SPC SWODY1 DOES HAVE THIS AREA IN A SLIGHT RISK. SURFACE
BOUNDARY WILL BE JUST SOUTH OF THE FA...WITH THIS AREA ON THE
NORTHERN EDGE OF VERY UNSTABLE AIRMASS. MUCH WILL DEPEND ON
MORNING ACTIVITY AND CLOUD TRENDS AND SITUATION IS STILL A BIT
UNCLEAR. THE POTENTIAL DOES EXIST FOR SUPERCELLS AND A POSSIBLE
TORNADO IF THINGS SET UP AS EXPECTED.

SATURDAY-SUNDAY...NORTHWEST FLOW ALOFT DEVELOPS WITH SFC RIDGING
MOVING INTO THE REGION. MOST GUIDANCE INDICATES A WEAK WAVE
SATURDAY/SATURDAY NIGHT THAT COULD PROVIDE ISOLD PRECIP TO THE NE
HALF OF THE REGION. OTHERWISE...DRY WEATHER AND NEAR NORMAL
TEMPERATURES SHOULD OCCUR.

.LONG TERM (MONDAY-THURSDAY)...FORECAST AREA WILL REMAIN IN
NORTHWEST FLOW ALOFT MOST OF NEXT WEEK GIVEN A RIDGE AXIS ACROSS
THE INTERMOUNTAIN WEST. MEDIUM RANGE MODELS SHOW A SERIES OF WEAK
RIPPLES/SHORT- WAVES MOVING THROUGH PARENT FLOW...BUT TIMING
UNCERTAINTIES ABOUND. WILL REMOVE ALL BLEND 20 POPS THROUGH
TUESDAY NIGHT AND KEEP SLIGHT CHANCE MENTION THEREAFTER TO
MAINTAIN FORECAST CONTINUITY...BUT OVERALL CONFIDENCE FOR SHOWERS
AND STORMS IS LOW. TEMPERATURES THROUGH THE PERIOD WILL SEE LITTLE
DAY TO DAY CHANGE WITH HIGHS IN THE MID 80S AND LOWS IN THE LOWER
TO MID 60S.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY. PERIODS OF MVFR CIGS ARE POSSIBLE ALONG WITH THE HEAVIEST
RAINFALL. THE BEST THUNDER CHANCES WILL BE THIS MORNING ACROSS THE
SOUTHERN AREA (KFAR). SITES TO THE NORTH WILL BE MOSTLY SHOWERS
WITH EMBEDDED THUNDER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/ROGERS
Hazardous weather outlook, Jul 6, 4:31 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
431 AM CDT FRI JUL 6 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
431 AM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL MOVE THROUGH SOUTHEASTERN NORTH DAKOTA
AND INTO WEST CENTRAL MINNESOTA THIS MORNING. THE POTENTIAL EXISTS
FOR SEVERE STRAIGHT LINE WIND GUSTS AND HEAVY RAINFALL.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON ACROSS PORTIONS OF
RICHLAND...WILKIN...OTTERTAIL...GRANT...AND WADENA COUNTIES.
THIS SEVERE POTENTIAL IS STILL UNCERTAIN AND WILL BE DETERMINED BY
THE EXACT LOCATION OF A WARM FRONT BY MID-AFTERNOON. IF CONDITIONS
SET UP FAVORABLE...THE POTENTIAL EXISTS FOR LARGE HAIL...STRONG
WINDS...HEAVY RAINFALL...AND A TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND AGAIN THIS
AFTERNOON.

TG

In the hours before

Special weather statement, Jul 6, 5:18 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
518 AM CDT FRI JUL 6 2012

NDZ026>030-038-039-049-061115-
BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-RANSOM ND-STEELE
ND-TRAILL ND-
518 AM CDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NELSON AND
SOUTHWESTERN GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA...AND
SOUTHWESTERN TRAILL...STEELE...NORTHWESTERN RANSOM...GRIGGS...WESTERN
CASS AND BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 615 AM
CDT...

AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF JAMESTOWN
TO 24 MILES WEST OF LISBON...MOVING TO THE NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN.

THE STORMS WILL BE NEAR...
URBANA...LITCHVILLE AND ENGLEVALE AROUND 525 AM CDT.
WIMBLEDON...SANBORN AND HASTINGS AROUND 530 AM CDT.
LITTLE YELLOWSTONE STATE...LEAL AND KATHRYN AROUND 535 AM CDT.
VALLEY CITY...REVERE AND SUTTON AROUND 540 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 272 AND NORTH DAKOTA MILE MARKER 337...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4662 9804 4662 9844 4664 9846 4697 9845
      4698 9848 4732 9848 4733 9851 4745 9851
      4789 9778 4691 9703 4630 9803
TIME...MOT...LOC 1018Z 228DEG 48KT 4719 9873 4638 9809

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:18 AM CDTSpecial Weather StatementFGFBarnes, Cass, Griggs, Steele57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.